Nebraska, 2006Damaging Wind in Nebraska, September 16, 2006
September 16, 2006 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 3:25 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 16, 3:25 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 PM CDT SAT SEP 16 2006
.DISCUSSION...
THE MAIN CONCERN FOR THIS FORECAST IS SEVERE WEATHER IN THE SHORT
TERM. BEST DESTABILIZATION APPEARS TO BE AHEAD OF THE DRYLINE.
VERY STRONG SHEAR OVER THE WHOLE AREA WILL SUPPORT SUPERCELLS...BUT
A MORE LINEAR DEVELOPMENT MAY OCCUR LATER IN THE EVE AFTER BEST CAPE
IS USED UP AND STORMS BECOME MORE OUTFLOW DOMINATED.
LEFT WIND ADVISORY UNTIL 7 PM. WINDS REMAIN STRONG AND OCCASIONALLY
HIT CRITERIA...AND THIS SHOULD LAST FOR A WHILE.
HEAVY RAINS LAST NIGHT RESULTED IN ONGOING FLOODING IN SAUNDERS CO.
WHILE SOME STORMS COULD HAVE HEAVY RAIN TONIGHT...EXPECT STORMS TO
BE FAST MOVING WITH STRONG WINDS ALOFT. BEST MOISTURE IS IN SE
CORNER NEBRASKA AND SW IA...WHICH HAD LESS RAIN RECENTLY AND SO NOT
VERY PRONE TO FLOODING. TRAINING POTENTIAL IS NOT AS GREAT AS LAST
NIGHT EITHER.
DRYING ALOFT SHOULD PUT AN END TO THUNDERSTORMS BEFORE ACTUAL COLD
FRONT ARRIVES LATER TONIGHT. COOLER AND BLUSTERY CONDITIONS SHOULD
THEN PREVAIL THROUGH MONDAY. GFS AND NAM SUGGEST THAT WRAPAROUND
SHOWERS MAY CUT ACROSS THE NORTH SUNDAY NIGHT AND MONDAY.
BEYOND MONDAY...THERE WERE FEW SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST. MODELS ARE QUICK TO DEVELOP MAJOR DISPARITIES ON TIMING
AND PLACEMENT OF MAJOR FEATURES...STARTING WITH THE UPPER LOW TO OUR
NORTH. THIS CERTAINLY MAKES A LOW CONFIDENCE FORECAST. NATIONAL
DISCUSSIONS FAVOR 00Z ECMWF...AND ACTUAL FORECAST WAS A BLEND OF
THIS AND PREVIOUS FORECAST. THE MAJOR DIFFERENCE WAS TO TREAT THE
POSSIBLITY OF AN UPPER TROUGH OVER THE WESTERN U.S. WITH MOIST
SOUTHWEST FLOW INTO OUR AREA LATER NEXT WEEK. THIS IS COMPLETELY AT
ODDS WITH SEVERAL OP GFS RUNS...BUT ENSEMBLES ARE ALL OVER THE MAP.
THUS...INCREASED TO CHANCE POPS FOR THURSDAY AND KEPT GOING THROUGH
FRIDAY NIGHT...WITH SLIGHT CHC FOR SATURDAY. WOULD EXPECT THAT
FORECAST NEEDS SERIOUS MODIFICATIONS FOR THIS PERIOD AS IT BECOMES
APPARENT WHICH MODEL...IF ANY...IS BELIEVABLE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050-NEZ051-
NEZ065-NEZ066-NEZ078-NEZ088-NEZ089.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ030-NEZ031-
NEZ032-NEZ042-NEZ043.
IA...NONE.
&&
POLLACKHazardous weather outlook, Sep 16, 4:30 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT SAT SEP 16 2006
IAZ055-056-069-079-080-090-091-NEZ030>034-042>045-050>053-065>068-
078-088>093-170400-
BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-WASHINGTON-
530 PM CDT SAT SEP 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND SUNDAY
A TORNADO WATCH IS IN EFFECT UNTIL 11 PM. STRONG THUNDERSTORMS ARE
EXPECTED TO SWEEP ACROSS THE AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR A DRY LINE MOVING FROM CENTRAL INTO EASTERN NEBRASKA...
OR A STRONGER COLD FRONT FOLLOWING THE DRY LINE. A COMBINATION OF
MODERATE TO STRONG INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT
FAST MOVING SUPERCELL THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE
STRONG WINDS AND LARGE HAIL. A FEW TORNADOES MAY ALSO DEVELOP DURING
THE EVENING HOURS. LATER IN THE EVENING...STORM ORGANIZATION IS
EXPECTED TO BECOME MORE LINEAR...BUT DAMAGING WINDS WILL STILL BE
POSSIBLE. THUNDERSTORMS WILL WEAKEN AND MOVE INTO CENTRAL IOWA
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 11 PM.
IAZ043-NEZ011-012-015>018-170400-
ANTELOPE-CEDAR-KNOX-MONONA IA-PIERCE-THURSTON-WAYNE-
530 PM CDT SAT SEP 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA IOWA.
.DAY ONE...TONIGHT AND SUNDAY
A TORNADO WATCH IS IN EFFECT UNTIL 10 PM. A COLD FRONT WILL
SWEEP ACROSS THE AREA THIS EVENING. THIS FRONT MAY TRIGGER STRONG
THUNDERSTORMS CONTAINING DAMAGING WINDS AND HAIL. A FEW TORNADOES
ARE POSSIBLE DUE TO VERY STRONG WIND SHEAR COMBINED WITH STRONG
INSTABILITY. THUNDERSTORMS SHOULD WEAKEN AND QUICKLY PUSH EAST OF
THE AREA AFTER 10 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN UNTIL 10 PM.
.
POLLACK
In the hours before
Special weather statement, Sep 16, 1:55 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SAT SEP 16 2006
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162230-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK...
OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH...
RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH...
TEKAMAH...WAHOO...WAYNE...WEST POINT
255 PM CDT SAT SEP 16 2006
...WARNING DECISION UPDATE FOR EASTERN NEBRASKA...
AT 19Z THE SURFACE LOW WAS LOCATED OVER NORTH CENTRAL NEBRASKA WITH
THE DRYLINE SOUTH INTO WESTERN KANSAS...WITH THE DRYLINE STARTING TO
SHOW SIGNS OF BULGING TO THE NORTHEAST AROUND HILL CITY KS INTO
SOUTH CENTRAL NEBRASKA. MODIFYING THE 18Z KOAX OBSERVED SOUNDING
YIELDS ONLY AROUND 70 G/KG OF MIXED LAYER INHIBITION ALONG A LINE
FROM NEAR ONEILL SOUTH TO HEBRON. 1940Z VISIBLE SATELLITE IMAGERY
INDICATED BOUNDARY-LAYER CUMULUS CONTINUES TO DEVELOP WITHIN THIS
REGION OF WEAKER INHIBITION.
CURRENT THINKING CONTINUES TO BE THAT STORMS WILL DEVELOP FIRST
OVER NORTH CENTRAL NEBRASKA AHEAD OF THE SURFACE LOW AS IT MOVES
INTO SOUTHEAST SOUTH DAKOTA. SOME OF THESE THUNDERSTORMS MAY AFFECT
THE KNOX AND CEDAR COUNTY AREA THROUGH 430 PM. OTHERWISE...AS
CONVERGENCE INCREASES NEAR THE DRYLINE BULGE OVER CENTRAL
NEBRASKA...AND TEMPERATURES INCREASE INTO THE LOWER 90S...SHOULD
SEE AN ISOLATED THUNDERSTORM DEVELOP IN THESE REGION BY 5 PM.
OBJECTIVE ANALYSIS FROM THE RUC CONTINUES TO POINT TO THE POTENTIAL
FOR SUPERCELLS WITH ANY STORM THAT DEVELOPS...ALONG WITH THE
THREATS OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
BOUSTEAD
Special weather statement, Sep 16, 4:27 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CDT SAT SEP 16 2006
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170030-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK...
OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH...
RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH...
TEKAMAH...WAHOO...WAYNE...WEST POINT
527 PM CDT SAT SEP 16 2006
...WARNING DECISION UPDATE FOR EASTERN NEBRASKA...
STILL WAITING FOR CONVECTION TO GET GOING ACROSS EASTERN NEBRASKA
THIS AFTERNOON. AT 21Z SURFACE LOW WAS NOW NEAR LAKE ANDES SOUTH
DAKOTA AND MOVING TO THE NORTHEAST. THE DRYLINE EXTENDED SOUTH
THROUGH ALBION TO GRAND ISLAND TO JUST WEST OF HEBRON. THE COLD
FRONT WAS ADVANCING EAST...CATCHING UP TO THE COLD FRONT OVER NORTH
CENTRAL NEBRASKA.
WE ARE STILL EXPECTED TWO AREAS OF CONVECTION DEVELOP THIS EVENING.
THE FIRST IS STILL EXPECTED OVER NORTHEAST NEBRASKA IN KNOX OR
ANTELOPE COUNTIES. LATEST VISIBLE SATELLITE IMAGERY INDICATES
BOUNDARY LAYER CUMULUS CONTINUE TO SHOW SIGNS OF TOWERING IN THIS
REGION. MAY LIMITING FACTOR HERE IS DRY MID LEVEL AIR RAPIDLY
MOVING INTO THE REGION AND A LACK OF SURFACE CONVERGENCE.
NEVERTHELESS...WOULD EXPECTED AN ISOLATED STORM TO DEVELOP IN THIS
AREA AS 70 KT 500 MB JET OVER WEST CENTRAL NEBRASKA AT 21Z WORKS
EASTWARD.
OTHER AREA OF CONCERN IS ALONG THE DRYLINE FROM NEAR COLUMBUS TO
HEBRON WHERE VISIBLE SATELLITE IMAGERY IS ALSO SHOWING CUMULUS
STARTING TO TOWER. CONVERGENCE IS INCREASING IN THIS AREA WITH
WINDS OVER NORTHEAST KANSAS BACKED TO THE SOUTH INCREASING
CONVERGENCE. LATEST OBJECTIVE ANALYSIS INDICATED ATMOSPHERE IS
WEAKLY CAPPED.
IN BOTH AREAS DEEP LAYER SHEAR REMAINS QUITE FAVORABLE FOR
ORGANIZED THUNDERSTORMS...INCLUDING SUPERCELLS. ALTHOUGH TORNADO
THREAT IS NOT IMMEDIATELY HIGH...ONCE THUNDERSTORMS DEVELOP AND
SURFACE TEMPERATURES BEGIN TO COOL BACK INTO THE MID 80S...TORNADO
THREAT MAY INCREASE BETWEEN THE 7 AND 9 PM TIME FRAME.
BOUSTEAD
Special weather statement, Sep 16, 5:55 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
655 PM CDT SAT SEP 16 2006
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...
DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN...
HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK...
OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH...
RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH...
TEKAMAH...WAHOO...WAYNE...WEST POINT
655 PM CDT SAT SEP 16 2006
...WARNING DECISION UPDATE FOR EASTERN NEBRASKA...
CONVECTIVE CHANCE OVER NORTHEAST NEBRASKA SEEMS TO HAVE DIMINISHED.
MID LEVEL SUBSIDENCE IN ASSOCIATED WITH THE UPPER LEVEL JET OVER
THE REGION...ALONG WITH LACK OF CONVERGENCE HAS ELIMINATED THE
CHANCES NORTHWEST OF A LINE FROM COLUMBUS TO WAYNE NEBRASKA.
FARTHER SOUTH...KOAX 88-D NOW STARTING TO INDICATE THAT CONVECTIVE
INITIATION HAS TAKEN PLACE NEAR THE CITY OF HEBRON. THIS INITIATION
IS ALONG THE DRYLINE WHICH EXTENDS FROM NEAR YORK SOUTH INTO
CENTRAL KANSAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO EXPAND IN
COVERAGE AND INTENSITY AS IT MOVES INTO OUR FAR SOUTHWEST COUNTIES
OF JEFFERSON AND SALINE. CONVECTIVE INITIATION ALSO SEEMS TO BE
TRYING TO TAKE PLACE ALONG THE COLD FRONT OVER SOUTH CENTRAL
NEBRASKA.
PRIMARY SEVERE WEATHER THREAT WOULD BE WITH ANY STORM THAT DEVELOPS
ALONG THE DRYLINE OVER SOUTHEAST NEBRASKA AS SHEAR VECTORS CONTINUE
TO INDICATE THAT STORMS WOULD BE ABLE TO MOVE OFF THE BOUNDARY INTO
A VERY FAVORABLE SHEAR FOR SUPERCELLS. MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS...BUT AS MENTIONED EARLIER...BY MID EVENING
LOW LEVEL AIRMASS SHOULD COOL AND MAY ALLOW FOR SOME LOWER LIFTED
CONDENSATION LEVELS AND AN ISOLATED TORNADO POTENTIAL. OTHER STORMS
SHOULD CONTINUE TO ORGANIZE ALONG THE COLD FRONT WITH A POSSIBLE
SQUALL LINE DEVELOP THERE.
BOUSTEAD
Local storm report, Sep 16, 7:17 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
817 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL UTICA 40.90N 97.35W
09/16/2006 E0.75 INCH SEWARD NE CO-OP OBSERVER
&&
GRIFFISLocal storm report, Sep 16, 7:20 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 2 SW DAVID CITY 41.23N 97.15W
09/16/2006 E0.88 INCH BUTLER NE EMERGENCY MNGR
&&
GRIFFISThunderstorm Wind, Cuming
- When
- September 16, 7:50 PM CST
- Where
- Cuming County, 6 mi SE of West Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.767, -96.633
Thunderstorm winds downed a large tree southeast of West Point.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 16, 20061 death · $31 million · F2 · 31 events
- Debris Flow in Colorado, September 16, 20061 death · $100,000 · 1 event
- Rip Current in Florida, September 16, 20061 death · 1 event
- Tornado in South Dakota, September 16, 2006$100,000 · F2 · 1 event
- Hail and Damaging Winds in Nebraska, September 16, 2006$1.1 million · 2 in hail · 13 events
- Hail and Damaging Winds in Iowa, September 16 to 17, 2006$305,000 · 66 kt wind · 34 events
- Flood in Nebraska, September 16 to 17, 2006$500,000 · 1 event
- Hail and Damaging Winds in Kansas, September 16, 2006$30,000 · 56 kt wind · 3 events
- Tornado in South Dakota, September 16, 2006$10,000 · F1 · 1 event
- Hail and Damaging Winds in Kansas, September 16 to 17, 2006$10,000 · 1 in hail · 15 events
- Frost and Freeze in Colorado, September 16 to 17, 200612 events
- Hail and Damaging Winds in Kansas, September 16, 20061.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533663.